Skip to content
My WebMD Sign In, Sign Up

Announcements

Pressures not falling in the less than 120/80 range? See our High Blood Pressure Health Center for information about symptoms and treatment.

To learn more about how lifestyle changes can help manage and prevent symptoms:

Exercise and High Blood Pressure
Healthy Diet - Salt Shockers and Dash Diet



Alternating High BP vs low BP
avatar
nanatsr posted:
Hello everyone, I have always had low blood pressure - 60/40. About three months ago I started having alternating high and low blood pressure along with PVC's and extremely alternating heart rate (23 - 149). Needless to say I have not been doing much the past few months - which is hard for me as I am very active. Long story short - blood pressure is as low as 65/42 and as high as 198/132 with heart rates ranging from 23 to 149. ALL of these BP's are at rest! I have been to the ER three times with no help - was in hospital (because we insisted they keep me) and all they did was put me on Metoprolol that I am supposed to take IF my systolic is over 130 OR if my diastolic is over 80 BUT NOT if my heart rate is under 70 (this is due to my lifetime of low blood pressure and my PCP not wanting my BP to bottom out). I can wake up with my BP ridiculously high and my heart rate over 100! Though there are days I can go with my BP 69/41 - 99/61 and heart rate ranging from 53 - 135. My PCP has checked EVERYTHING - even cortisol levels, adrenal stuff, you name it. I have been trying to get in to see a cardiologist for three months and my appt is coming up this Wed 7/8 - finally. Not expecting much as he didn't have the courtesy to come and see me while I was in the hospital. Oh, one more thing - I had a holter monitor which showed the NUMEROUS PVC's (10-16 in a row) and heart rates from 23 - 160's and my PCP called this cardiologist who told me to come in for pacemaker BUT when we got there they had never heart of myself or my PCP! I am 42 years old and in good health and try to hike every day (except lately). I am looking for others who have gone through this and might know what I can say to my doctor to GET SOMETHING DONE! The visual changes, headaches, dizziness and uneasy feeling are so worrisome that I am afraid to go to bed at night. I hope someone can help. Thank you for reading - sorry it was so long. Take Care!
Reply
 
avatar
Byroney_WebMD_Staff responded:
Dear nanastr,

I hope your cardiologist appointment this Wednesday has some answers for you. I can see why you'd be frustrated and concerned.

It sounds like your PCP needs to communicate with a different cardiologist if your appointment this week doesn't bring the results you expect. Don't be shy about pushing your PCP to help advocate for you--especially if you're supposed to be having a pacemaker and haven't gotten one yet.

Let us know how things go after your appointment,

Byroney
 
avatar
daspurnell responded:
I seem to have this same problem. Did you ever get any answers? My systolic is usually in the normal to low range 115 to 120 but my bottom number skyrockets from 70' to 100's. I have an extremely low pulse usually but again it will skyrocket into the 80's at times. No rhyme or reason. I have been given HCTZ 12.5 mg but when I take it my BP goes so low on the top and pulse either skyrockets or goes low that I hesitate to use it.

I would love to know if you found anything out. Especially concerning just the diastolic number being high.

Thanks.
 
avatar
iamfine2 responded:
Hi,

I so can remember the nightmare journey you have been on...

When I was 39 years old my symptoms were exactly the same - My chronically low BP (at times 60/38) started to spike high 230/160- My pulse would vary from the high 100's to the low 30's - I initially tried many heart meds - many of which I thought would kill me (drove heart rate too low - ended up in Emergency more times than I would like to remember) - Then in early 2000 I was diagnosed w/ " sick Sinus or Brady- Tachy Syndrome" and had a pacemaker installed. Helped quite a bit (chronically low BP and heart rate never dropped below 60bpm)- Still have to take meds prn (as required / seldom now) for the heart rate when it goes high - In 2003 I got a new cardiologist (absolutely an amazing doctor) - She was the first to acknowledge that my condition is a messed up autonomic system (look up autonomia (sp?).

To sum all up my pacemaker has served me well and has just decided to run out of juice so I am scheduled to have it replaced.

Good luck!
 
avatar
seesawingBP responded:
I have been on high blood pressure for 1 year and 4 months. The first year or so from April 08 to about May 09 I felt great, active with no side effects. I am/was taking Enaparil 10mg and HCTX 25 mg daily with an 81 mg Bayer.

In late May I felt like crap (pressure in my chest) waking up of a good sleep, eyes blood shot and arms cramping and falling asleep.

I went to another doctor and switched me over to Cozaar for one week then Hyzaar for the next three weeks. This medicine made me worse ( i think), cramping more often and not sleeping at all. I swtiched back to Enaparil and HZTC (same dosage) but now taking HZTC twice a day.

I have been woken up from a good sleep lately to my blood pressure being 174/1100 which I don't understand why it would go up while I"m sleeping. It's normal (whatever normal is) during the day.

I monitor my pressure about 10 times a day and the readings range from 114/72 - 134/84 which I feel are good readings.

I keep or feel like I'm getting angina and/or palpitations (sp). Any one experiencing waking up at night with blood pressure high to wake you up?

Also, my blood work was taken before I started (normal) and in July by new doctor (Normal) so everything internal is working properly.

Any advice, suggestions is appreciated. Thank you.

Sam Houston, Tx
 
avatar
MisdiagnosedMe responded:
Did you ever get an answer? I am fighting with very similar sx. I can't get a doc to "get it." Been dx'd with AOH, but now I have HIGH BP and inability to eat. What gives? Can't ANYONE from WebMD staff give me some input?
 
avatar
Elizabeth_WebMD_Staff replied to MisdiagnosedMe's response:
Hi MisdiagnosedMe -

Just wanted to pop in to let you know you have responded to an older discussion and the original poster may not be following.

You may want to begin a new discussion with a little more information about your history, symptoms, testing and meds for more response and support.

Elizabeth


Helpful Tips

Student looking for Opinions
I am a student at Brown University in Providence, RI, USA doing a project on constant blood pressure monitoring. Instead of using a blood ... More
Was this Helpful?
3 of 3 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health General and Consultative Heart Care Center